Alert archive / Iowa / High Wind Warnings in 2022
High Wind Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this high wind warning at Apr 14, 2022, 10:35 AM CDT for 13 counties in Iowa; 8 counties in Illinois. It was in force for 8 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2022, 10:35 AM CDT (15:35 UTC)
- Expired
- Apr 14, 2022, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
All 21 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 12:15 PM CDT | NON-TSTM WND DMG | 1 S Independence, IA | TREE BLOWN OVER ONTO POWER LINES. POLICE ARE RESPONDING. |
| Apr 14, 2:18 PM CDT | NON-TSTM WND DMG | 3 Ne Muscatine, IA | SMALL TREE LIMBS BLOWN DOWN. |
| Apr 14, 4:00 PM CDT | NON-TSTM WND DMG | 4 Ese Davenport, IA | TREE BLOWN DOWN FROM STRONG WINDS. PICTURE ON SOCIAL MEDIA. |
| Apr 14, 5:30 PM CDT | NON-TSTM WND DMG | 1 Nw Credit Island, IA | TREE BLOWN DOWN FROM STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS73 KDVN 141535 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1035 AM CDT Thu Apr 14 2022 IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-142345- /O.UPG.KDVN.WI.Y.0006.000000T0000Z-220415T0000Z/ /O.NEW.KDVN.HW.W.0001.220414T1535Z-220415T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 1035 AM CDT Thu Apr 14 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Portions of east central and northeast Iowa and north central and northwest Illinois. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-142345- /O.CON.KDVN.WI.Y.0006.000000T0000Z-220415T0000Z/ Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 1035 AM CDT Thu Apr 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. A few gusts may approach 60 mph. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Through 7 PM CDT this Evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ www.weather.gov/dvn
3 follow-up statements
863 WWUS73 KDVN 141829 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 129 PM CDT Thu Apr 14 2022 IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-150000- /O.CON.KDVN.HW.W.0001.000000T0000Z-220415T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 129 PM CDT Thu Apr 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Portions of east central and northeast Iowa and north central and northwest Illinois. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-150000- /O.CON.KDVN.WI.Y.0006.000000T0000Z-220415T0000Z/ Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 129 PM CDT Thu Apr 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. A few gusts may approach 60 mph. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Through 7 PM CDT this Evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ www.weather.gov/dvn
446 WWUS73 KDVN 141931 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 231 PM CDT Thu Apr 14 2022 IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-150000- /O.CON.KDVN.HW.W.0001.000000T0000Z-220415T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 231 PM CDT Thu Apr 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Portions of east central and northeast Iowa and north central and northwest Illinois. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-150000- /O.CON.KDVN.WI.Y.0006.000000T0000Z-220415T0000Z/ Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 231 PM CDT Thu Apr 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. A few gusts may approach 60 mph. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Through 7 PM CDT this Evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ www.weather.gov/dvn
867 WWUS73 KDVN 150000 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 700 PM CDT Thu Apr 14 2022 IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-150100- /O.EXP.KDVN.HW.W.0001.000000T0000Z-220415T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 700 PM CDT Thu Apr 14 2022 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... The strong winds will quickly dissipate early tonight. $$ IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-150100- /O.EXP.KDVN.WI.Y.0006.000000T0000Z-220415T0000Z/ Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 700 PM CDT Thu Apr 14 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... The strong winds will quickly dissipate early tonight. $$ www.weather.gov/dvn Uttech
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this high wind warning went out at Apr 14, 5:58 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 14, 5:58 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
558 AM CDT Thu Apr 14 2022
...12z AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 AM CDT Thu Apr 14 2022
Large closed low complex noted on upper air imagery spiraling acrs
the eastern Dakotas and western MN, with occluding 992 MB sfc low
noted under it acrs southeastern ND ATTM. Large scale wind machine
will be cranked up along and south of this feature today for the
region, bringing high gusts and some enhanced fire danger to the
local fcst area. Cooler than normal temp regime to extend into the
weekend, with the next main/more organized precip chances coming
later on Sunday into Sunday night.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Thu Apr 14 2022
Today...Tight cyclonic gradient/cool air advection pattern south of
lingering deep low pressure complex moving acrs MN and into the
northwestern GRT LKS, very deep mixing profiles into strong wind
fields aloft all point to a high wind day today acrs the local CWA.
Potential higher end mixing up to H75 MB, and more likley to H7 MB
supports widespread momentum transfer sfc wind gusts of 45 to 55
MPH, with sustained values of 28 to near 35 MPH. Sporadic gusts
along and north of Hwy 30 into the upper 50 MPH range or near 60 MPH
possible, thus some chance at high wind warning criteria being met.
But more models and mixing profiles fall just short of widespread
High Wind Warning values and for now will continue to advertise a
high end wind advisory with gusts 45-55 MPH. This with the caveat
that a warning still may have to be issued later today for portions
of the area if upstream mixing and sfc wind surges stream toward the
DVN CWA. Have also expanded the ongoing Wind Advisory to the rest
of the DVN CWA. The deep mixing and some insolation to make the
most of cooled thermal profiles with highs in the mid/upper 40s
north, to the mid 50s south. Dry mixed down sfc DPTs into the low
20s or teens will make for low humidity in the lower 30s to upper
20 percent range, enhancing fire danger when combined with the
winds(see fire wx section below).
Tonight...The sfc winds expected to drop off sharply after 00z to
sunset. Then attention turns to a subtle short wave in lingering
cyclonic flow aloft. This feature will look to induce an elevated F-
gen band of forcing and/or isentropic lift banded light precip event
toward midnight and into early Friday morning. Most fcst soundings
suggest enough lowering of saturation and Condensation P-defs may be
hard to do to get much precip arrival at the sfc looking at the
available moisture feeds, but there may still be some light precip
bands occurring later overnight. Thermal profiles support a light
rain-snow mix, transitioning to mainly light wet snow into early
Friday morning. Very localized light snow accums of a dusting to a
few tenths possible on grassy/elevated surfaces by dawn. The various
models are really varying on how far north or south these bands
occur, as well as the extent of saturation. For now took a SREF
blend or hand edit 20-30 low POP swaths centered on the I80 corridor
and a few rows of counties either side for now, with little snow
accum mentioned. Low temps well down in the 30s again. ..12..
.LONG TERM...(Friday through Wednesday)
ISSUED AT 330 AM CDT Thu Apr 14 2022
Key Messages:
1. Active weather continues through the long term with chances of
precipitation every other day.
2. Below normal temperatures are forecast through the weekend with
temperatures gradually warming to near normal by the middle of next
week.
Discussion:
There are timing and placement differences between the models
through the period with zonal flow forecast by all the models.
A fast west to east zonal flow will be in place across the CONUS
through the long term. This will result in a shortwave trough moving
across the area every 24 to 36 hours interspersed with quiet
periods with high pressure moving across the area.
On Friday, a ripple in the zonal flow aloft will move across
northern Missouri and southern from Thursday night through the day on
Friday with the precipitation spreading northward with time. The
placement of the precipitation varies between the models. Light
stratiform precipitation is possible. Precipitation will be a snow
or rain snow mix to start based on the max wet bulb aloft and if
precipitation survives the low level dry air and this may favor
more snow in the morning before quickly changing to light rain.
There is low confidence in this scenario given the amount of dry
air across the area.
In the wake of Fridays system, ridging will quickly move across the
area through Saturday night. By Sunday, another shortwave will
spread precipitation across the area. Models vary on the
timing with the GFS moving precipitation into the area by 12 UTC
while the ECWMF delays until 18 UTC Sunday to 00 UTC on Monday. The
Canadian is in middle of the two different soulutions. The timing of
precipitation matters for precipitation type resulting in the
current forecast showing it beginning as light snow Sunday morning
before transitioning to rain through the day and then a mix Sunday
night into Monday morning. If the ECMWF timing is correct,
precipitation would likely begin as all rain.
Another shortwave will move across the area late Tuesday night.
through Wednesday night. The GFS is once again faster than the ECWMF
in moving precipitation into the area prior to 12 UTC Wednesday.
Models show precipitation lingering across the area through
Wednesday. Temperatues are warmer by this time in the long term with
lows in the 40s and highs in the 60s so precipitation type will be
rain showers.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 552 AM CDT Thu Apr 14 2022
A mainly VFR TAF cycle with strong LLVL winds being the main
aviation weather impact today. Tightening cyclonic flow and deep
mixing will transport high west-southwesterly sfc winds gusting 40
to 45+ KTs by afternoon. Higher end gusts may approach 55 KTs at
times, with the DBQ and CID sites the most susceptible to these
enhanced gusts. Brisk sustained winds too of 25 to 30 KTs, making
for very turbulent LLVL wind flow. The sfc winds will subside
greatly after 00z-01z Friday. Overnight into early Friday morning,
a low chance for some banded swaths of light rain mixed with snow,
or all snow moving along and either side of the I-80 corridor.
Thus if it occurs, localized MVFR CIGs and VSBYs in the passing
precip with MLI and BRL having the best chance for this activity
to get into the VCNTY of. ..12..
&&
.FIRE WEATHER...
Issued at 330 AM CDT Thu Apr 14 2022
The high winds combined with dry down mixed "RH Bombs" making
for humidity values by afternoon in the lower 30s or even 20s, will
produce a very high to extreme grassland fire danger this afternoon,
with the higher threat occurring north of a line from Cedar Rapids,
to Clinton IA, and to north of Princeton IL. These are areas
reporting a bit higher lingering cured/dead-dried vegetation, but
there may be enough recent green up to prevent the need for a full
blown Red Flag Warning. But it still may be close. Will advertise
the fire danger and the need to postpone any outdoor burning today
in several products to hi-light the enhanced fire danger potential
for now. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-
Dubuque-Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-
Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
MO...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
FIRE WEATHER...12Hazardous weather outlook, Apr 14, 4:15 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 415 AM CDT Thu Apr 14 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 415 AM CDT Thu Apr 14 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Wind Advisory is in effect today for the entire Outlook Area. Sustained southwest to west winds of 25 to 35 mph will gust up to 55 MPH. A few gusts may approach 60 MPH. The highest gusts are expected north of Interstate 80 during the afternoon. The combination of the strong winds and low humidity, will produce very high to extreme fire weather danger today. If a grass or brush fire were to start, the high winds would cause a rapid and potentially uncontrollable rate of spread. For this reason, burning should be avoided today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. 12
Nearby
High Wind Warnings in Iowa, 2022High Wind Warnings in Illinois, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.